This page is pretty much just to keep it real, and prepare you with the information on what you may experience when withdrawing from these nasty meds that have been holding your skin hostage. I wanted to be completely honest with my experience and let you all know that this process will test your strength every day, but you are a warrior and you can get through this! You just have to keep visualizing yourself in the best health of your life with the clearest skin you’ve ever imagined!
The itsan.org site has a lot of helpful information on the whole process of topical steroid withdrawal. This Q and A is all about the process and what to expect when going through it.
Some of my personal symptoms:
I’ve had a whole list of crazy symptoms while going through this healing process when I started in March 2012. In the first few months, my skin started to become extra itchy and started to ooze a little here and there. I would soon experience this all over my body, and the oozing would soon become worse. I remember having leakiness of some kind of fluid in my ear which was the WORST! It makes sleeping on your side, sheesh… just sleeping in general a pain! I started to feel insomnia within the first two months, where I’d be itchy, uncomfortable and oozy all night long. One of the worst memories was sticking to my sheets from the ooze. Make sure to change your sheets often!
Ooze/ Serous Exudate – A fluid the skin produces during Topical Steroid Withdrawal with a high content of protein and cellular debris which has escaped from dilated blood vessels (widened blood vessels) and has been deposited in tissues or on tissue surfaces, usually as a result of inflammation. When it seeps out of the skin from the blood vessels it can form small blisters (vesiculation). When this ooze dries it will create a hard crust on the skin.
The itch can be quite uncontrollable, and like how they mention in the Q & A, that it can feel like the itch is under the skin. I would describe it sometimes as if there were little bugs under my skin, yup… insane!
Intense Itch – This is caused by blood vessels and nerve endings healing from steroid damage. As a wound or stitches heal, they itch. The same happens as the body heals from topical steroid damage. As your organs process all the inflammation caused by topical steroid damage, you experience a deep, general, systemic itch.
June 2012 was the height of my withdrawal (3 months in) to where my legs and feet were the absolute worst. These areas were swollen, had HUGE crusty flakes, and oozing beyond belief. I could barely stand for but a few minutes at a time and walking was the most painful experience ever! It looked unbelievable! It looked so crazy, that I took a photo of it to send to my health coach to see if this was a normal thing. This photo became the first photo in my documentation. I didn’t even want to take a picture of it, because it was so horrendous. I’m so thankful that I did take that picture because when I’m going through a bad flare now, I can look back to that photo for perspective. I tell myself, “Look how far you’ve come! You can keep pushing through!” I wish that I had taken more photos of the rest of my body to see the progress, but during this time I barely wanted to look in a mirror, much less have my face and body documented.
My body went through feeling really feverish and having chills. It was summertime at the height of the beginning of my withdrawal and I remember wanting the air condition on but yet wanting to cover up with a blanket. I also remember having feelings of anxiety and heart palpitations. I would also be able to feel this heat radiating off of my skin at times.
During this time, I was using coconut oil and turmeric on my skin, and sometimes shea butter. I wish I hadn’t used anything and just let it do it’s thing without moisturizer (moisture withdrawal). From experiencing more flares after that and testing it out without the moisturizer, I felt that it healed faster, especially the open sores. If your skin is opened, cracked and oozing, its best just to let it ooze and do its thing without moisturizer. It’s a wound/scab and it needs to stay dry (no water or moisturizers) to heal.
I know this sounds gross, but I went MONTHS without bathing. I would have such anxiety before bathing and when I would get the strength to go in, just the water alone would burn my skin. I would basically just be balling my eyes out trying to get through a shower, so I just ended up not showering altogether. I would of course wash “the important parts” but that’s pretty much it. Overtime, when most of my skin had calmed down and it was just from my knees down left to repair, I would use shower boots that are used for people with leg casts. These worked amazingly to where I could bathe the rest of my body, but keep the really broken out, cracked areas dry so they could continue to heal. Even still I would only shower every other day, just to give my skin a break to where the water wasn’t constantly drying out it’s natural oils. I gotta make sure that I give props to my mom for washing my hair for me a million times over the kitchen sink. During the beginning stages, my hands were so cracked and broken that I couldn’t do it by myself and I was definitely not going to stand forever in the shower and wash it (I could barely deal with 5 minutes in the shower). She took the time out for me to do that, and I know that’s what mothers do, but I am forever grateful for that act of kindness.
When the oozy areas would crust over then the flaking and shedding would occur. It was A LOT of shedding. I mean I’m sure I’ve probably accumulated at least a garbage bag size full of dead skin over this whole time period that I’ve been withdrawing. You gotta think about your skin as an onion, and all of the layers that have to peel off to get to that last layer of healthy, beautiful skin!
I’m not going to lie, going through this healing process tests you in so many various ways. Depression sets in pretty easily and it can be a struggle to pull yourself out of it. I was super emotional, to where I would just cry for hours. Crying was the best release I had from the pain that I was feeling. After time I would only allow myself to cry for a short period of time, and then make sure to pick myself up and keep pressing on. I most definitely became more spiritual going through this whole ordeal. You question why you’re going through such a rough time, but you know that it’s what you have to do to be in the best health. I found myself holding on to my faith more and more because that was all that I really could hold on to. It’s very important to have a great support system by your side to get through this. People who can give you love and encouragement will keep you from losing hope. I also read a lot of inspirational books, listened to sermons, and just tried to constantly keep myself in a positive mindset. You end up seeing how much strength you truly have, and you realize just how amazing your body is, that it can heal itself. All it needs is time, love, rest and to feed it all the best nutrients possible!
I do feel that sticking to a healthy diet, and natural remedies help to ease the pain and makes it easier for your body to heal. When I feed my body great nutrient dense food, and gut-friendly foods and supplements, the internal organs don’t need as much energy to process everything. It can do it in a faster amount of time, and use the rest of the energy to heal. Since changing my diet to a more raw/somewhat vegan diet, my digestion has improved immensely. 80% of the immune system is located in the gut and once the gut is in great working order the rest of your body can heal, so I think its very important to provide your body with healthy organic foods to help this process along. I’ve noticed that since eliminating dairy, my digestion system works wonderfully! I’ve also noticed that when I do consume wheat (which is very seldom) my digestion gets a bit irritated, and I do itch more.
Since I’ve started this process, I haven’t taken any kind of medication. I will occasionally get headaches, but I haven’t used any aspirin. On the Q & A, they mention that you can take anti-histamine drugs to help with the itching. I’ve pretty much vowed to go cold turkey on all drugs altogether, and have found holistic remedies. I’ve personally felt that my system has had its share of medications, and I don’t want to flood it with anymore.
Having patience during this process is key, and just know that as time passes the flare-ups won’t be as intense, and they won’t go on for as long. The body needs time to get rid of all of the toxic accumulation. You just have to think about it like this, it took a long time (years in most cases) to accumulate all of the toxicity… it’s not going to heal overnight. Although we all may dream for it to do that! 🙂